Exit ZERIT Enter VIREAD
Mar 16, 2003
Dear Doctor Cohen, I have previously come to this sight for advice concerning my HIV status and was very impressed and satisfied with your generous responses. I am an american who has been living and working in Italy for 18 years. I have been Positive for at least 18 years, detected only in 1992, but only started treatment 2.5 years ago. I have been miraculously healthy, unimpeded by the virus. I stayed stable for 8 years with T-cells at 520-700, and a viralload count between 2,000-10,000. I resisted any treatments until I was convinced I saw a change that indicated a breakdown in my bodies capacity to fight the disease. Then in 2001, t-cells started to drop rapidly (260-420) and the count then shot up to over 300,000.It became obvious to me and my doctor that I should begin a treatment. At that time, three pharmaceuticals were the recommendation. We first chose Sustiva and Combirvir. I needed a simple regime because I have a caotic and inconsistent livestyle, so simplicity was important. But the AZT immediately made me severely anemic , so we changed to Epivir and Zerit. I have been on this therapy for the 2.5 years, but it is a therapy requiring two intervals a day. I would very much like to get down to once a day regime, it would simplify my life incredibly. Now that Epivir is once a day, it is the Zerit that I am required to take twice. I have been waiting for the new version of the Zerit to come to Italy which can be taken once a day. However, the Zerit we assume has been the cause of an acute neuropathy in my feet. It has not been pain, but numbness in the toes(as if they are frozen), hyper-sensitivity on the bottom of the feet such that I can barely wash them with out jumping a foot in the air; strange,but true(I'm a dancer/gymnist and don't dare go without socks and shoes anymore). It's a discomfort and inconvenience I have had to live with but would rather not. My stats as of Feb 2003 are: undetectible viral load, T-cells at 580-700, RBC 3.9,WBC 4.9 HGB 15, Cholesterol 205. CD3+CD4 CD8 Ratio 1.1. Sorry for the long history, etc. to finally get to the question. My doctor told me that Viread has been permitted in Italy since January. Being that it is taken once a day, perhaps we could try Viread and eliminate the Zerit. Other than simplifying the regime, we may resolve the neuropathy in the feet if the culprit has been the Zerit. I believe I understood that we could keep the Epivir and the Sustiva. Should I just wait for the Zerit form of once a day, or could I change? Is the neuropathy permanent and would it make any difference to change at this point? Is the new form a Zerit more tolerable "neurologically" speaking? I have read as much as I can about Viread. A salut from Italy and thanks for your help. PR
Response from Dr. Cohen
Grazie PR - a pleasure to hear from you on the other side of the pond...
Your history and review is very helpful. And the answer need only be a brief YES to the change. Tenofovir or Viread has no problems with neuropathy and appears to be just as potent. So you can maintain control of HIV, while taking a completely once daily combination - and have some improvement in time of the neuropathy. Certainly the neuropathy is an issue for anyone - but particularly for you given that you are a dancer and gymnast - this change is particularly important to make sooner than later... to avoid any more damage to your feet. Note that all three can be taken just once a day. The tenofovir does need food to improve absorption - and the sustiva doesn't need food - but if taken with food is actually even better absorbed. What that means is that some do note that when taking the Sustiva with food there are a few more of those vivid dreams than before... but we can leave that to you to see if that happens. Perhaps you'll get lucky and dream of being on a gondola in Venice... in search of the perfect risotto.
Now - there are few known side effects on tenofovir. You should have your kidney function checked once in a while - although for those with normal kidney function initially there are very few if any cases of kidney trouble from this drug. And another aspect we are monitoring closely is for changes in bone strength - reassuringly so far there are no clinically worrisome changes seen on tenofovir - and we'll continue to monitor this on tenofovir (given some initial animal studies suggesting this possible issue). So we are still monitoring this as to be as informed as we should be about such issues - but so far, the drug looks pretty clean.
So yes - get on viread instead of zerit - to maintain your abilities to do leaps when called for by the choreographer, and not from simply trying to keep them clean! Glad to hear it is available - there are some countries like Canada that still lag behind in terms of drug approvals...
Hope that helps. Ciao.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Probability Of Getting HIV From Condom Broke
- Are Red Spots A Sign Of HIV?
- Is Red Eyes A Sign Of Acute HIV Infection?
- Fever After Unprotected Sex Without Ejaculation Worried I Have HIV
- Sore On Tongue After Giving Oral Sex What Are The Chances Of HIV
- Swollen Glands After Licking Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.